Colorado, 2019

Hail and Damaging Wind in Colorado, May 17, 2019

May 17, 2019 · NWS BOU · 15 events in 3 counties and zones

A strong upper level jet combined with a moist and unstable airmass to produce severe thunderstorms over the northeast plains of Colorado. The storms produced large hail up to baseball size around Sedgwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level jet combined with a moist and unstable airmass to produce severe thunderstorms over the northeast plains of Colorado. The storms produced large hail up to baseball size around Sedgwick. Elsewhere across Logan, Weld and western Sedgwick counties, the hail ranged in size from quarter to tennis ball size. Strong outflow winds were also observed. The hail and wind broke siding and windows in Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 11:57 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, May 17, 11:57 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1257 PM MDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1255 PM MDT Fri May 17 2019

Lift from the left exit region of the jet is producing showers
and thunderstorms over the mountains, foothills, and nearby
plains. Thunderstorm develop will increase eastward through the
afternoon as lift progresses east. The airmass over northeast
Colorado has become unstable north of a dry line, which nearly
runs parallel to I-70 and across southern Washington county.
Surface based CAPEs across northeast Colorado are 1000-1800 J/kg.
North to northeast winds up to 20 knots, under the southerly jet
max will result in very good shear today. A few supercells should
form by mid afternoon with large hail and damaging winds. Can't
rule out a couple tornadoes as well. Best chance for severe
weather will be from Weld County eastward to the Nebraska border.
Along the Front Range, and farther south scattered to numerous
storms are also expected due to lift from the jet. Less
instability will keep storms a little tamer, though small hail,
brief heavy rain, and wind gusts to 50 mph will be possible.
Storms will end early to mid evening as the airmass stabilizes and
lift from the jet passes.

On Saturday, an upper level trough will move over Colorado. At
the surface cooler temperatures will prevail with highs in the
60s. It will also be drier with dew points in the 30s. However,
cooler aloft will allow the airmass to become unstable Saturday
afternoon. Surface based CAPEs reach up to 800 J/kg. So not,
expecting any severe storms. Because of the drier airmass, main
concern with the storms should be outflow winds gusting to 50 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 1255 PM MDT Fri May 17 2019

For Saturday night into Sunday, ridging will build in over Colorado
with increasing subsidence. Lingering clouds over the region will
last through Sunday morning with drying in the lower levels into the
late afternoon. Enough mid level moisture will keep clouds sticking
around through the day with highs staying in the upper 50s to lower
60s. Lapse rates will be high enough in the mountains for some
convection starting in the afternoon.

For Sunday night into Monday, an upper level low that was in place
over California will move East into the Great Basin region into
Monday. Models are showing the low wrapping into the four corners
region and closing off over eastern CO by Tuesday morning. QG ascent
increases into Monday with -20 to -35 mb/hr by Monday evening. At
the surface, a low will move North pulling in increased ESE flow.
This will help to wrap in moisture and showers onto the plains and
possibly some storms starting Sunday night and continuing into
Monday. Over the higher elevations, snow will be possible above 8000
ft with the help of convection and good lapse rates. Accumulating
snow above 10,000 ft could result in upwards of to a foot by
Monday...especially over the north central mountains with the help
of good upslope flow.

By Tuesday, models slightly diverge on the placement of the upper
low with the GFS having it over the eastern plains and KS border and
the EC taking it further South into the OK panhandle. At lower
elevations, the placement of the surface low will also play a part
in the intensity and amount of rainfall with the GFS placing it
further West over the eastern plains and the EC taking it well into
central Kansas. Both scenarios could bring continued showers to the
plains and accumulating heavy snow to the high country through
Tuesday. By Tuesday night, both models take the upper low into
central Nebraska along with the surface low pressure. Well below
average temperatures will continue with highs Tuesday most likely
not making it out of the 50s.

Tuesday night into Wednesday, models are showing increasing drying
with with the low moving northeast, however, the respite will be
short lived as another upper low will dig into the southern US. Will
refrain from too much detail this far out as models could change.
Stay tuned for updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM MDT Fri May 17 2019

Showers and thunderstorms will continue to spread east off the
higher terrain. Gusty winds to 45 knots will be likely with the
initial batch of showers and storms. The stronger storms over the
Denver area will be capable of producing brief heavy rain and
small hail in addition to the gusty winds. Storms are expected to
move east of the Denver area by 01Z. Breezy conditions are
expected Saturday afternoon with gusts to 25 knots out of the
northwest. Scattered afternoon showers and storms will again
producing gusty outflow winds up to 40 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, May 17, 10:12 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri May 17 2019

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri May 17 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms over the mountains will
spread east onto the Front Range and eastern plains through the
late morning and afternoon. Some storms will become severe with
large hail and damaging winds. A tornado or two will also be
possible. The best chance for severe weather will be east of I-25
and north of I-76. Elsewhere, wind gusts to 50 mph, brief heavy
rain, and small hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of showers and thunderstorms for Saturday.
Sunday will see cloudy and cool conditions with a chance of storms
mainly over the higher terrain. Accumulating snow will be
possible over the higher elevations Sunday night into Monday.
Showers will increase in coverage on Monday over the higher
terrain and plains with below normal temperatures extending into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening for
areas north and northeast of Fort Morgan.

In the hours before

Special weather statement, May 17, 12:13 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
113 PM MDT Fri May 17 2019

COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
113 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Fort Collins, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4062 10494 4057 10495 4057 10503 4078 10508
      4078 10492
TIME...MOT...LOC 1912Z 178DEG 19KT 4060 10499

COOPER

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 17, 1:01 PM MST
Where
Weld County, 3.61 mi SSW of Windsor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.900

Hail, Weld

When
May 17, 1:17 PM MST
Where
Weld County, 0.53 mi W of Frederick
Measured
1 in hail
Reported by
Public
Coordinates
40.100, -104.940

Thunderstorm Wind, Weld

When
May 17, 1:23 PM MST
Where
Weld County, Briggsdale
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -104.320

Hail, Sedgwick

When
May 17, 2:25 PM MST
Where
Sedgwick County, Sedgwick
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.930, -102.520

Hail, Weld

When
May 17, 2:25 PM MST
Where
Weld County, 12.23 mi NNE of Pawnee Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.980, -103.880

Hail, Sedgwick

When
May 17, 2:30 PM MST
Where
Sedgwick County, Sedgwick
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.520

Hail, Sedgwick

When
May 17, 2:30 PM MST
Where
Sedgwick County, 0.69 mi N of Sedgwick
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.520

Hail, Logan

When
May 17, 2:50 PM MST
Where
Logan County, 2.76 mi N of Dailey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.690, -102.720

Hail, Weld

When
May 17, 3:05 PM MST
Where
Weld County, 10.76 mi NNW of Stoneham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.740

Hail, Weld

When
May 17, 3:20 PM MST
Where
Weld County, 13.13 mi N of Stoneham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -103.650

Hail, Logan

When
May 17, 3:30 PM MST
Where
Logan County, 1.05 mi W of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.220

Hail, Logan

When
May 17, 3:35 PM MST
Where
Logan County, 3.68 mi E of Merino
Measured
2.5 in hail
Reported by
Public
Coordinates
40.480, -103.280

Hail, Logan

When
May 17, 3:41 PM MST
Where
Logan County, 0.69 mi N of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -103.200

Hail, Logan

When
May 17, 4:14 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
1.75 in hail
Reported by
Public
Coordinates
40.860, -102.800

Hail, Logan

When
May 17, 4:25 PM MST
Where
Logan County, 3.49 mi N of Crook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813501, 813502, 813515, 813503, 813504, 813505, 813506, 813507, 813508, 813509, 813510, 813511, 813512, 813513, 813514.